Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 87, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 19, 2006, 9:55 AM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2006, 9:55 AM HST (19:55 UTC)
- Expired
- Mar 19, 2006, 12:45 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Hawaii County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 7.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGHW50 PHFO 191954
FFWHFO
HIC001-192245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
955 AM HST SUN MAR 19 2006
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CONTINUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 1245 PM HST
* AT 955 AM HST...RADAR CONTINUED TO INDICATE A LARGE ARE OF
MODERATE TO HEAVY RAIN ACROSS THE KAU...PUNA AND HILO DISTRICTS
OF THE BIG ISLAND...WITH ADDITIONAL RAIN CONTINUED TO MOVE IN
FROM THE SOUTH. THE HEAVIEST RAIN CONTINUES TO BE IN THE KAU
DISTRICT...WHERE RADAR ESTIMATES 2 TO 3 INCHES OF RAIN OVER THE
BETWEEN 7 AND 10 AM. HIGHWAY 11 IS STILL CLOSED DUE TO FLOODING
BETWEEN KAWA FLATS AND NAALEHU.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PEPEEKEO...PAPAIKOU...HILO...KEAAU...HAWAIIAN PARADISE PARK...
HAWAIIAN BEACHES...KAPOHO...PAHOA...GLENWOOD...MOUNTAIN VIEW...
VOLCANO...PAHALA...WOOD VALLEY AND KAWA FLATS.
STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.
DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.
REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1245 PM HST
IF FLASH FLOODING CONDITIONS PERSIST.
LAT...LON 1888 15571 1946 15474 1969 15496 1989 15510
1950 15525 1908 15577
$$
NASH1 follow-up statement
000
WGHW70 PHFO 192122
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1120 AM HST SUN MAR 19 2006
HIC001-192245-
ISLAND OF HAWAII IN HAWAII COUNTY-
1120 AM HST SUN MAR 19 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF HAWAII
IN HAWAII COUNTY UNTIL 1245 PM HST...
AT 1120 AM HST...RADAR CONTINUED TO SHOW A LARGE AREA OF MODERATE
RAIN ACROSS MUCH OF THE SOUTHEAST PORTION OF THE BIG ISLAND. THE
HEAVIEST RAINS WERE IN THE KAU DISTRICT. COUNTY CIVIL DEFENSE
REPORTS THAT HIGHWAY 11 IN THE KAWA FLATS AREA REMAINS CLOSED. ALSO
PORTIONS OF POHAKU DRIVE IN THE PUNA AREA ARE CLOSED. THE RAIN IS
EXPECTED TO CONTINUE TO MOVE ONSHORE INTO EARLY AFTERNOON.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PEPEEKEO...PAPAIKOU...HILO...KEAAU...HAWAIIAN PARADISE PARK...
HAWAIIAN BEACHES...KAPOHO...PAHOA...GLENWOOD...MOUNTAIN VIEW...
VOLCANO...PAHALA...WOOD VALLEY AND KAWA FLATS.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
STREAMS.MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT
ATTEMPT TO CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD
DEATHS OCCUR WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN
AROUND...DON/T DROWN.
THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1245 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.
LAT...LON 1888 15571 1946 15474 1969 15496 1989 15510
1950 15525 1908 15577
$$
NASHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 4:00 AM HST, 5 hours 55 minutes earlier.
Area forecast discussion, Mar 19, 4:00 AM HST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST SUN MAR 19 2006 .SYNOPSIS... UNSTABLE SHOWERY WEATHER WILL CONTINUE ACROSS THE MAIN HAWAIIAN ISLANDS THROUGH THE FORECAST PERIOD...THANKS TO PERSISTENT LOW PRESSURE TO OUR WEST. WINDS WILL REMAIN RATHER LIGHT...CAUSING RAINFALL TO INCREASE FROM LATE MORNING THROUGH EVENING EACH DAY THEN DECREASE AT NIGHT. THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE THROUGH TODAY. && .DISCUSSION... MODERATE TO HEAVY SHOWERS PERSIST ACROSS SOUTHEAST PORTIONS OF THE BIG ISLAND...BUT UNTIL RECENTLY SHOWERS HAVE DIMINISHED ELSEWHERE ACROSS THE REMAINING ISLANDS OVERNIGHT. WE ARE SEEING A RESURGENCE IN SHOWER DEVELOPMENT OVER WATER NEAR KAUAI WITHIN THE PAST FEW HOURS. OVERNIGHT SOUNDINGS SHOWED THE ATMOSPHERE REMAINS WET AND UNSTABLE WITH K INDICES OF 30 OR GREATER AND PRECIPITABLE WATER BETWEEN 1.55 AND 1.8 INCHES. THE ATMOSPHERE IS RIPE FOR HEAVY RAINFALL. ALL THAT IS NEEDED IS A CONVECTIVE TRIGGER LIKE DAYTIME HEATING OR AN INTERACTION OF OUTFLOW BOUNDARIES. THE CURRENT UNSTABLE AND WET WEATHER PATTERN WILL CONTINUE THROUGH THE FORECAST PERIOD. AN UPPER TROUGH 300 TO 500 MILES WEST OF THE MAIN ISLANDS IS CONSOLIDATING INTO AN UPPER LOW...A FEATURE THAT THE STORM TRACK WESTERLIES WILL HAVE GREAT DIFFICULTY DIGGING OUT FOR THE NEXT WEEK. GFS75 SHOWS THIS UPPER LOW WILL OPEN UP INTO A TROUGH AGAIN LATE FRIDAY...BUT WILL REMAIN ANCHORED WEST OF THE ISLANDS INTO NEXT WEEKEND. THIS PERSISTENT TROUGHING ALOFT WILL INDUCE A SURFACE TROUGH WEST OF THE ISLANDS AS WELL THROUGH THE NEXT WEEK...A FEATURE WHICH WILL KEEP OUR WINDS LIGHT AND THE ISLANDS SUBJECT TO INCREASED DAYTIME RAINFALL DUE TO HEATING. LATEST GFS75 BRINGS PULSES OF HEAVY RAINFALL TO THE ISLANDS OVER THE COMING WEEK. TODAY...WEDNESDAY AND FRIDAY ARE THE DAYS THESE PULSES ARRIVE...COINCIDING WITH THE FORECAST FORMATION AND PASSAGE OF SHORT WAVES ALOFT. THE FORECAST CALLS FOR THE POSSIBILITY OF HEAVY RAINFALL AND THUNDERSTORMS THROUGH TODAY. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY EVENING TO ACCOUNT FOR JUST MODERATE RAINFALL POTENTIALLY TRIGGERING FLOODING ACROSS SOAKED AND SATURATED GROUND. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH...ALL ISLANDS THROUGH MONDAY EVENING. && POWELL
In the hours before
Local storm report, Mar 19, 8:21 AM HST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
821 AM HST SUN MAR 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM FLASH FLOOD NAALEHU 19.08N 155.57W
03/19/2006 HAWAII HI EMERGENCY MNGR
BIG ISLAND CIVIL DEFENSE REPORTS THAT HIGHWAY 11 IS
CLOSED NEAR NAALEHU DUE TO FLOODING ALONG THE HIGHWAY IN
THE KAU DISTRICT.
0810 AM HEAVY RAIN 5 ENE HALEIWA 21.61N 158.04W
03/19/2006 U0.00 INCH HONOLULU HI PUBLIC
HEAVY RAIN CAUSING WATER ON THE KAM HIGHWAY BETWEEN
SUNSET BEACH AND WAIMEA BAY
0810 AM LIGHTNING KAILUA 21.40N 157.74W
03/19/2006 HONOLULU HI PUBLIC
LIGHTNING STRUCK AN ELECTRICAL SUBSTATION IN POHAKUPU
CAUSING POWER OUTAGE
&&
NASHLocal storm report, Mar 19, 9:41 AM HST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
941 AM HST SUN MAR 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM HEAVY RAIN HONOLULU 21.31N 157.86W
03/19/2006 U0.00 INCH HONOLULU HI LAW ENFORCEMENT
HEAVY RAIN RESULTING IN WATER OVER 3 LANES OF NIMITZ
HIGHWAY IN KAAKAKO AREA
0938 AM HEAVY RAIN KANEOHE 21.41N 157.79W
03/19/2006 U0.00 INCH HONOLULU HI EMERGENCY MNGR
WATER UP TO 8 INCHES DEEP REPORTED ON THE KAM HIGHWAY
BETWEEN KANEOHE AND PUNALUU
0940 AM HEAVY RAIN WAIPAHU 21.39N 158.01W
03/19/2006 U0.00 INCH HONOLULU HI LAW ENFORCEMENT
WAIPAHU DEPOT ROAD CLOSED DUE TO WATER ON THE ROAD
&&
NASHThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 2:00 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 18, 3:25 PM HST | Special Marine Warning | HFO | 92 min | |
| Mar 18, 5:00 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 18, 7:16 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 19, 2:04 AM HST | Marine Weather Statement | HFO | 116 min | |
| Mar 19, 3:45 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 19, 4:45 AM HST | Marine Weather Statement | HFO | 2 hr | |
| Mar 19, 7:00 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 19, 8:25 AM HST | Winter Storm Watch | HFO | Hawaii | 7 hr |
| Mar 19, 8:25 AM HST | Winter Weather Advisory | HFO | Hawaii | 7 hr |
| Mar 19, 8:35 AM HST | Marine Weather Statement | HFO | 7 hr | |
| Mar 19, 9:34 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 19, 12:28 PM HST | Flash Flood Warning | HFO | Honolulu | 92 min |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.